Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Aberdeen, SD

August 22, 2000Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2000, 5:32 AM MDT for Dewey County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 22, 2000, 5:32 AM MDT (11:32 UTC)
Expired
Aug 22, 2000, 6:15 AM MDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:40 AM MDTHail 1.75Eagle Butte, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 221133
SVRABR
SDC041-221215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM MDT TUE AUG 22 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 615 AM MDT

* AT 532 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF GREEN GRASS...OR ABOUT 18
  MILES NORTH OF EAGLE BUTTE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLE MOREAU REC AREA AROUND 545 AM MDT
  WHITE HORSE AROUND 605 AM MDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4534 10139 4516 10140 4496 10063 4542 10061

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:00 AM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 22, 2:00 AM MDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT TUE AUG 22 2000

CURRENT FCST PROBLEM REMAINS PCPN CHANCES TODAY ACROSS CWA. ETA
APPEARS TO HAVE BEST INTIALIZED 5H VORT MAX WHEN COMPARED TO WATER
VAPOR IMAGERY. MODELS SHOW THIS WAVE DROPPING SOUTHEAST THROUGH
STATE TODAY AS WARM FRONT LIFTS SLOWLY NORTH. LOOKING AT SFC
PLOTS...AS SOON AS SFC WINDS TURN SE...DWPTS CLIMB RATHER QUICKLY.
THIS STRONG SURGE IN MOISTURE IS SEEN IN MODELS...BUT CROSS SECTIONS
SHOW THAT MOISTURE REALLY ISN'T ALL THAT DEEP. THE AVN TAKES THE
MAJORITY OF THE OMEGA FIELDS NORTH THROUGH OUR CWA...WHILE THE ETA
HITS THE CENTRAL PART OF SD HARD...THEN DROPS THE STRONGEST OMEGA
SOUTHEAST TOWARD THE KFSD AREA. GIVEN SPEED OF SYSTEM DROPPING
THROUGH AND SFC HIGH REMAINING PARTIALLY LOCATED OVER NERN
COUNTIES...AGREE MORE WITH ETA SOLN. LOOKING AT MODIFIED ETA
SOUNDING FOR KABR...A HIGH AROUND 80 WITH SLIGHT INCR IN DWPT TAKES
CAPES OVER 2K J/KG. CURRENTLY ETA HAS DECENT GRIP ON DWPTS...BUT
THINK THAT IT IS UNDERDOING MOIST RETURN SLIGHTLY THIS
AFTERNOON...WHICH IT HAS DONE PREVIOUSLY. CURRENT POPS LOOK OK OR
AROUND 10% LOW...WITH NRN SECTIONS HAVING THE LOWEST POPS AND SCNTRL
AND KATY AREA HAVING HIGHEST. WONT MESS WITH NOW...BUT WILL INFORM
DAY SHIFT WHEN THEY WANDER IN. HAVE UPPED TEMPS IN THE KMBG AND KPIR
AREA 3 TO 5 DEGREES DUE TO VICINITY OF WARM FRONT AND Q-VECTOR
CONVERGENCE STRONGEST IN THIS AREA. HIGH PRESSURE MOVES BACK OVER
THE REGION TONIGHT CLEARING OUT SKIES. DEPENDING ON RAINFALL...FOG
MAY BE A CONCERN OVERNIGHT...BUT WILL LET DAY SHIFT WORRY ABOUT
THAT. ON WEDNEDAY...SIMILAR SITN SETS UP WITH HIGH SLIDING OFF TO
EAST AND DEVELOPING LEE TROF MOVING INTO DAKOTAS. ACCORDING TO
MODELS...WE DON'T REALLY DRY OUT LOWER LAYERS WITH SPEC HUMIDITIES
STAYING IN THE VICINITY OF 6 G/KG. AS IT LOOKS NOW...IT APPEARS THAT
TROF WILL MOVE THROUGH DURING THE NIGHT WEDNESDAY. HOWEVER...WITH
CHC OF TSRA MENTIONED ALL THROUGH EXTENDED...WILL NOT ADD WED NIGHT
GROUP ATTM.

.ABR...NONE.
HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:15 AM MDTSevere Thunderstorm WarningABRDewey45 min
Aug 22, 7:41 AM MDTSevere Thunderstorm WarningABRSully34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.